Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Immune to antidepressents?
Jun 15, 1998

After taking prozac for 2 years i was put on zoloft....i have now taken zoloft for about 4 years. I understand that both prozac and zoloft are in the same class of drugs. I now feel somewhat depressed at times. Is it possible to become immune to these drugs? Should I try prozac again or maybe a whole new class of antidepressents?

thank you Jim

Response from Mr. Shernoff

You raise a very good and sophisticated question. People can at times become tolerant to certain drugs, certain classes of anti-depressants and certain dosages of these drugs. This is why it is crucial to have a professional relationship with a very knowledgeable psychopharmacologist (a psychiatrist who is specifically trained in prescribing and monitoring psychiatric medications) and NOT have your primary care physician prescribe psycho-tropic medications. There are other classes of anti-depressants. If you experienced any reduction in your symptoms on Prozac or Zoloft that is a very good sign that anti-depressant medications can help control and minimize or even alleviate your depression. Make an appointment with your psychopharmacologist, and discuss this situation with him or her. If you do not have a prescribing psychiatrist, ask your doctor to refer you to one. It is very important that you get your depression under control before it worsens. If left untreated, depression can very often be a progressive illness.

Michael Shernoff, MSW



Previous
Forgetfullness and confusion?
Next
WHY IS LOVING ONESELF IMPORTANT?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement